RODALE NEWS, EMMAUS PA—In the first study of its kind, presented at the American Psychosomatic Society meeting in Chicago, Beatrice Golomb, MD, professor of medicine at the University of California, San Diego, School of Medicine, found that the men and women in her study taking statins got not just a reduction in LDL cholesterol, but also a reduction in their ability to achieve orgasm.
THE DETAILS: Golomb and her team followed 1,000 men and women who had high levels of “bad,” LDL cholesterol, but no symptoms of heart disease, for 6 months. Participants were randomly selected to take either a placebo or a statin medication. Statins are drugs such as Lipitor and Zocor that lower cholesterol by blocking a substance your body needs to make it. They may also help your body reabsorb cholesterol that’s accumulated on your artery walls, in effect helping to prevent further blockage in your blood vessels.
While Golomb notes that some studies have shown that statins can improve sexual function, probably because they can boost blood flow to the genitals, in her study, the ability to achieve orgasm (as rated by the participants at the beginning of the study and then again at the end) dropped right along with their LDL levels. This was true particularly for the men, although both sexes were affected.
WHAT IT MEANS: According to Golomb, the take-home message of her study is: If you’re on a statin and are experiencing a reduced ability to achieve orgasm, talk to your doctor. Your sexual health should factor into your decision to use, or not use, this drug.
Here’s what you can do to improve your sex life on statins:
• Bring it up. “Sexual problems must factor in to the risk/benefit equation for taking statins,” says Golomb. Unfortunately, many people don’t tend to talk about such things with their physician. And until now, people taking the drug didn’t have much reason to connect it to sexual problems. “They’re not the most commonly reported or debilitating side effects,” she adds, “And with all that doctors have to cover in office visits, it might not come up.” Unless, now that you know about it, you raise the issue.
• Talk dosage. According to the American Heart Association (AHA), many of the side effects of statins are dosage-dependent: The higher the dosage, the greater the side effects. As a result, the AHA emphasizes that physicians should prescribe the lowest dose that will bring a patient’s cholesterol to target levels. Do not lower your dosage on your own, though. Consult your doctor first.
Published on: March 9, 2009
Updated on: May 14, 2010